Critical Care |

Colistin Induced Hypercapnic Respiratory Failure: Old Drug, Toxicity Revisited FREE TO VIEW

Amith George Jacob, MD; Patricia Macias, MD; Ashima Sahni, MD; Amrutha Mary George, MD
Author and Funding Information

John H. Stroger Hospital, Chicago, IL

Chest. 2014;146(4_MeetingAbstracts):321A. doi:10.1378/chest.1991803
Text Size: A A A
Published online


SESSION TITLE: Critical Care Student/Resident Cases

SESSION TYPE: Medical Student/Resident Case Report

PRESENTED ON: Tuesday, October 28, 2014 at 04:30 PM - 05:30 PM

INTRODUCTION: Increase in multidrug resistant gram negative bacilli has led to the re-emergence of colistin use in sepsis. Colistin neurotoxicity can prolong ventilator dependance by causing respiratory failure. We report a novel case of colistin toxicity presenting as hypercapnic respiratory failure

CASE PRESENTATION: A 75 year old on dialysis presented with abdominal pain and intermittent fevers for 3 days. On examination she was febrile, tachycardic, tachypneic and hypotensive with right upper quadrant abdominal tenderness. Laboratory investigations revealed leukocytosis with bandemia. She was started on crystalloids, pressors, vancomycin, piperacillin-tazobactam.Further workup revealed cholangitis for which she underwent endoscopic drainage.On day 2 of admission blood cultures were positive for Klebsiella Pneumoniae resistant to carbapenemase for which colistin therapy was started On day 4 she developed sudden hypercapnic respiratory failure requiring intubation. A-a gradient was normal on ABG raising concern for neuromuscular disorder or hypoventilation. No obvious cause for respiratory deterioration was identified. A diaphragmatic EMG revealed low action potential with normal conduction velocities. Given duration and timing of clinical deterioration critical care myopathy was unlikely. Colistin induced neurotoxicity was suspected and she was switched to gentamicin. She improved in 48 hours and was successfully extubated. Rest of her hospitalization was uneventful

DISCUSSION: ​Respiratory failure from colistin associated toxicity is seldom reported. Neurotoxicity incidence from the largest study till date is 7.3%1. Colistin acts via disruption of cholesterol cell membranes making highly lipid rich neurons more vulnerable to toxicity. Proposed mechanism of colistin neurotoxicity involves blockade of presynaptic acetylcholine release, usually exacerbated by renal disease, hypocalcemia or use of other neurotoxic drugs. Respiratory muscle paralysis is more common when administered to critically ill patients with multiple comorbidities and can occur with both parenteral or inhaled2 forms. Cases usually present with respiratory muscle fatigue that progresses to apnea and is more common in patients with renal disease3 given the fact that colistin is renally cleared

CONCLUSIONS: In our patient the time-frame of events and recovery following discontinuation of colistin were not suggestive of critical care myopathy. Though most common side effects are nausea and nephrotoxicity physicians need to be aware of possible neurotoxicity especially given its frequent use in the multi-drug resistant microbial era

Reference #1: Falagas et al.Toxicity of polymyxins:a systematic review of the evidence from old and recent studies.Crit Care 2006

Reference #2: Koch-Weser et al.Adverse effects of sodium colistimethate:manifestations and specific reaction rates during 317 courses of therapy.Ann Intern Med 1970

Reference #3: Lindesmith et al.Reversible respiratory paralysis associated with polymyxin therapy.Ann Int Med 1968

DISCLOSURE: The following authors have nothing to disclose: Amith George Jacob, Patricia Macias, Ashima Sahni, Amrutha Mary George

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543